Wisconsin, 2012Hail and Damaging Wind in Wisconsin, July 9, 2012
July 9, 2012 · NWS GRB · 2 events in 1 county or zone
Scattered strong thunderstorms developed over northeast Wisconsin due to an upper air disturbance and an unstable air mass. One of the storms produced wind damage near Pulaski and Pittsfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong thunderstorms developed over northeast Wisconsin due to an upper air disturbance and an unstable air mass. One of the storms produced wind damage near Pulaski and Pittsfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 9, 1:43 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 9, 1:43 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
243 PM CDT MON JUL 9 2012
.SHORT TERM...TNGT AND TUE. MAIN FCST FOCUS CONTS TO BE ON
AFTERNOON SHWR/TSTM CHCS AS A SERIES OF SHORTWAVES DROP SE THRU
THE NW FLOW ALOFT.
THE 19Z MSAS SFC ANALYSIS SHOWED WEAK AREAS OF HI PRES OVER THE
GREAT LKS AND NRN PLAINS. MAIN WEATHER FEATURE THO WAS CLEARLY
VSBL ON THE WATER VAPOR SATL IMAGERY WHERE AN IMPRESSIVE SHORTWAVE
WAS IN THE PROCESS OF DIVING SE ACROSS LK SUPERIOR. THIS FEATURE
COMBINED WITH DAYTIME HEATING WAS HELPING TO GENERATE SCT SHWRS/
TSTMS MAINLY ACROSS FAR ERN WI.
MUCH LIKE YESTERDAY...EXPECT ONGOING SCATTERED/ISOLATED SHWR AND
TSTM ACTIVITY TO BEGIN LOSING ITS PUNCH AS WE APPROACH SUNSET.
FINAL DECISION TO BE MADE CLOSE TO PRESS TIME...BUT FEEL THAT A
POP WL LINGER OVER ERN WI...ESPECIALLY WITH THAT SHORTWAVE STILL
IN THE PROCESS OF PULLING AWAY. UPON SUNSET...EXPECT TO SEE SKIES
BECOME MOSTLY CLEAR WITH LIGHT/VARIABLE WINDS AS HI PRES AT THE
SFC REMAINS FIXED OVER THE GREAT LKS. THIS COULD LEAD TO ANOTHER
ROUND OF PATCHY FOG ACROSS THE NORTH AND EAST WHERE SOME RAIN HAS
FALLEN OVER THE PAST FEW DAYS. HAVE KEPT MIN TEMPS SIMILAR TO LAST
NGT AS AIR MASS ALOFT HAS NOT CHANGED MUCH OVER THE PAST 24 HOURS.
LOOK FOR READINGS TO RANGE FROM THE UPR 40S/LWR 50S NORTH...55-60
CNTRL/E-CNTRL.
STATUS QUO IS THE BEST WAY TO DESCRIBE THE MEAN FLOW ACROSS THE
LWR 48 WITH THE UPR RDG PARKED OVER THE ROCKIES AND A NE CONUS UPR
TROF. THE PREVAILING NW FLOW ALOFT OVER THE GREAT LKS IS FCST TO
SEND ONE MORE SHORTWAVE TROF (EMBEDDED SHORTWAVE) THRU THE REGION
ON TUE...THUS ANTICIPATE ANOTHER DAY OF A MIX OF SUN AND CLOUDS IN
THE MORNING...FOLLOWED BY AN INCREASING CU FIELD AND ISOLATED
SHWRS/TSTMS IN THE AFTERNOON. ONCE AGAIN...INSTABILITY/FORCING/
MOISTURE ARE ALL MARGINAL...SO ANY STORMS THAT DO DEVELOP WL
PRODUCE NOTHING MORE THAN SMALL HAIL...A BRIEF GUSTY WIND AND A
SHORT DURATION RAINFALL. MAX TEMPS TO BE NEAR NORMAL WITH MOST
LOCATIONS REACHING THE UPR 70S TO LWR 80S.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. NORTHWEST UPPER
FLOW MEANS DRY WEATHER AND NEAR SEASONABLE WEATHER THROUGH
THURSDAY. SHOULD GET A DECENT DIURNAL RANGE TO TEMPERATURES DUE TO
RELATIVELY LOW DEW POINTS PARTLY DUE BY THE VERY DRY GROUND OVER
MOST OF THE AREA.
MODELS THEN BRING IN A VERY DIFFUSE UPPER TROUGH FOR FRIDAY
THROUGH SUNDAY. WHILE UPPER TOUGHING USUALLY IS ASSOCIATED WITH
SOME PRECIPITATION THIS TROUGH IS BROAD AN DIFFUSE AND NOT VERY
COLD ALOFT. IN ADDITION...SURFACE FEATURES ARE ALSO WEAK. SO WILL
HAVE A CHANCE OF MOSTLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY. DEW POINTS WILL LIKELY BE
CLIMBING SO IT WILL BECOME MUGGY ONCE AGAIN.
AFTER THAT THE MODELS SUGGEST ZONAL FLOW OR FLAT UPPER RIDGING
EARLY NEXT WEEK. HEIGHTS ARE HIGHER THAN NORMAL SO IT SHOULD BE
VERY WARM. WOULD NOT BE SURPRISED IF WE ARE IN THE VICINITY OF
SOME NOCTURNAL THUNDERSTORMS BEING ON THE SOUTHERN EDGE OF THE
UPPER JET.
&&
.AVIATION...SCT-BKN VFR CU FIELD HAD DEVELOPED ACROSS NE WI AS
DAYTIME HEATING INTERACTED WITH A SE MOVING SHORTWAVE NEAR LK
SUPERIOR. RADAR WAS PICKING UP ON SHWRS/TSTMS ACROSS FAR NE WI...
UPR MI...LK SUPERIOR AND SOME OF THIS ACTIVITY MAY CLIP THE GRB
TAF SITE. OTHERWISE...EXPECT THIS PCPN TO DIMINISH UPON SUNSET
ALLOWING SKIES TO BECOME MOSTLY CLR. THERE COULD BE ANOTHER ROUND
OF PATCHY FOG ACROSS THE NORTH AND EAST WHICH WOULD BRING MVFR
VSBYS TO THE RHI AND GRB TAF SITES. VFR CONDITIONS WL PREVAIL ON
TUE...ALTHO CANNOT RULE OUT ISOLATED SHWRS/TSTMS IN THE AFTERNOON.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AK/RDM
Hazardous weather outlook, Jul 9, 2:26 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
326 PM CDT MON JUL 9 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
326 PM CDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT EASTERN WISCONSIN
THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND
NORTHEAST TUESDAY AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED.
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY...MAINLY ACROSS
NORTHERN WISCONSIN. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT
ANY OF THESE STORMS COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-102030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
326 PM CDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40
KNOTS AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. AT
THIS TIME...NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE STORMS COULD BECOME SEVERE.
AK
In the hours before
Special weather statement, Jul 9, 2:19 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT MON JUL 9 2012
WIZ022-073-092130-
DOOR-SOUTHERN MARINETTE COUNTY-
319 PM CDT MON JUL 9 2012
...STRONG THUNDERSTORM TO AFFECT FAR SOUTHEAST MARINETTE AND
SOUTHERN DOOR COUNTIES...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MARINETTE...MOVING SOUTHEAST
AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
MARINETTE BY 330 PM CDT...
LITTLE STURGEON AND POTAWATOMI STATE PARK AT 405 PM CDT...
STURGEON BAY BY 420 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
KIECKBUSCH
Special weather statement, Jul 9, 4:25 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
525 PM CDT MON JUL 9 2012
WIZ031-038-039-074-092330-
BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-
525 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EASTERN SHAWANO COUNTY...MOVING
SOUTH AT 20 MPH.
PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
PULASKI BY 535 PM CDT...
PITTSFIELD BY 550 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
KIECKBUSCH
Thunderstorm Wind, Brown
- When
- July 9, 4:42 PM CST
- Where
- Brown County, 2.4 mi SW of Kunesh
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.600, -88.220
Thunderstorm winds snapped off or uprooted a half dozen trees one mile northeast of Pittsfield on State Highway 32.
Hail, Brown
- When
- July 9, 4:42 PM CST
- Where
- Brown County, 2.4 mi SW of Kunesh
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.600, -88.220
The thunderstorm that caused wind damage northeast of Pittsfield also produced hail, up to penny size, that covered the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402188, 402189.